How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask NurseElisa Your Own Question
NurseElisa, LPN
Category: Health
Satisfied Customers: 666
Experience:  30 years, critical care, home care, management, coronary care, gastroenterology, sex!
Type Your Health Question Here...
NurseElisa is online now
A new question is answered every 9 seconds

can ciprodex cause harm if used in the eyes to treat pink eye

Customer Question

If ciprodex is used in the eyes to treat pink eye will it cause any problems .I know ciprodex web site says DO NOT USE IN THE EYES.If used will it cause harm
Submitted: 9 years ago.
Category: Health
Expert:  NurseElisa replied 9 years ago.
Yes. The oil in the ciprodex will cause blurry vision and cortisone in the medication can cause permanent damage to the eyeball - the cornea, pupil muscular structure, etc. and cause blindness.

Customer: replied 9 years ago.
Reply to NurseElisa's Post: The reason I asked you this question was because a doctor made a mistake and prescribed this medication for my daughter to treat pink eye

(as you know ciprodex is for EARS not Eyes) .I did take my daughter to an eye doctor to get it checked out.I could tell this Dr. was reluctant to say anything about the medication the other Dr. had prescribed .I understand that doctors make mistakes and thats fine,but I would like to know how this could affect my daughters eyes in the years to come
Expert:  Family Physician replied 9 years ago.
When did this occur? How long was she using these drops in her eyes? What problems/symptoms did she have at the time? Is your daughter having any problems at this point? What if any treatment did the eye doctor give?
Expert:  NurseElisa replied 9 years ago.
Take her to see another Ophthalmologist. Do not tell him/her that it was prescribed incorrectly (or filled incorrectly by the pharmacist). Just let him/her that the otic solution was placed in the eye instead.

The answer to the question you posed depends on how long it was used. And, the effects from the medication may take many years to show up.

The important thing is to have the eyes checked regularly. It says in the pharmaceutical information

(click the underlined text to read it yourself) that the otic solution was tested on the eyes of rabbits without any evidence of irritation). However, this is not a long term study - nor were the eyes looked at years later for any signs of damage, so it is unknown what the long-term effects will be for your daughter. I wish we had an Ophthalmologist on our expert panel, but we don't at this time (at least it is not in any MD credentials listed for our experts). If you read the description of the medication in the above link, besides cipro and dexamethasone (the steroid), it has other ingredients in there that can be very irritating. There is a cipro eye solution and eye ointment that is also dispensed. However, both of these medications are lacking the steroid.

Dexamethasone can be prescribed for the eye for certain conditions, including post-operative use. They list the following to be reported to the doctor:
  • changes in vision, such as blurring and seeing halos around lights
  • pressure and pain in the eye
  • drooping of the eyelid
This is about all I can come up with for you. This is definitely something to watch though. I am a bit relieved to read that the two main ingredients in the ear solution is also in an eye solution.

I hope this information is helpful to you.

Expert:  NurseElisa replied 9 years ago.
I hope everything worked out for your daughter.